Remote Access Mathematics of Computation
Green Open Access

Mathematics of Computation

ISSN 1088-6842(online) ISSN 0025-5718(print)

 
 

 

Higher order approximations to the boundary conditions for the finite element method


Author: J. J. Blair
Journal: Math. Comp. 30 (1976), 250-262
MSC: Primary 65N30
DOI: https://doi.org/10.1090/S0025-5718-1976-0398123-3
MathSciNet review: 0398123
Full-text PDF Free Access

Abstract | References | Similar Articles | Additional Information

Abstract: We consider here the approximation of essential boundary conditions for the finite element solutions of second order elliptic equations in two dimensions. Nonhomogeneous boundary conditions on curved boundaries are treated.

The approach is to use trial functions which interpolate (in a generalized sense) functions satisfying the boundary conditions. The work is directed to showing in what manner this interpolation should be done to achieve the maximum accuracy and computational simplicity. These methods can be used to construct approximations of arbitrary high order of accuracy. Several examples are given.


References [Enhancements On Off] (What's this?)

  • [1] S. AGMON, Lectures on Elliptic Boundary Value Problems, Van Nostrand Math. Studies, no. 2, Van Nostrand, Princeton, N. J., 1965. MR 31 #2504. MR 0178246 (31:2504)
  • [2] A. BERGER, "$ {L^2}$ error estimates for finite elements with interpolated boundary conditions," Numer. Math., v. 21, 1973/74, pp. 345-349. MR 49 #8395. MR 0343655 (49:8395)
  • [3] A. BERGER, R. SCOTT & G. STRANG, "Approximate boundary conditions in the finite element method," Symposia Mathematica, vol. X, Academic Press, New York, 1972, pp. 757-761. MR 0403258 (53:7070)
  • [4] J. BLAIR, "Bounds for the change in the solutions of second order elliptic PDE's when the boundary is perturbed," SIAM J. Appl. Math., v. 24, 1973, pp. 277-285. MR 47 #6104. MR 0317557 (47:6104)
  • [5] J. BLAIR, "Error bounds for spline approximation." (Unpublished manuscript.)
  • [6] J. BRAMBLE & J. NITSCHE, "A generalized Ritz-least-squares method for Dirichlef prtblems," SIAM J. Numer. Anal., v. 10, 1973, pp. 81-93. MR 47 #2836. MR 0314284 (47:2836)
  • [7] J. BRAMBLE, T. DUPONT & V. THOMEE, "Projection methods for Dirichlet's problem in approximating polygonal domains with boundary-value corrections," Math. Comp., v. 26, 1972, pp. 869-879. MR 49 #8397. MR 0343657 (49:8397)
  • [8] J. BRAMBLE & A. SCHATZ, "Rayleigh-Ritz-Galerkin methods for Dirichlet's problem using subspaces without boundary conditions," Comm. Pure Appl. Math., v. 23, 1970, pp. 653-675. MR 42 #2690. MR 0267788 (42:2690)
  • [9] J. BRAMBLE & A. SCHATZ, "Least squares methods for 2mth order elliptic boundary-value problems," Math. Comp., v. 25, 1971, pp. 1-32. MR 45 #4657. MR 0295591 (45:4657)
  • [10] J. BRAMBLE & M. ZLAMAL, "Triangular elements in the finite element method," Math. Comp., v. 24, 1970, pp. 809-820. MR 43 #8250. MR 0282540 (43:8250)
  • [11] R. CARLSON & C. HALL, "Ritz approximations to two dimensional boundary value problems," Numer. Math., v. 18, 1971/72, pp. 171-181. MR 46 #4751. MR 0305621 (46:4751)
  • [12] J.-L. LIONS & E. MAGENES, Problèmes aux limites non homogènes et applications, Vol. 1, Travaux et Recherches Mathématiques, no. 17, Dunod, Paris, 1968. MR 40 #512. MR 0247243 (40:512)
  • [13] J.-L. LIONS & J. PEETRE, "Sur une classe d'espaces d'interpolation," Inst. Hautes Etudés Sci. Publ. Math., no. 19, 1964, pp. 5-68. MR 29 #2627. MR 0165343 (29:2627)
  • [14] G. STRANG, "Approximation in the finite element method," Numer. Math., v. 19, 1972, pp. 81-98. MR 46 #4677. MR 0305547 (46:4677)
  • [15] G. STRANG & A. BERGER, "The change in solution due to change in domain," Proc. Sympos. Pure Math., vol. 23, Amer. Math. Soc., Providence, R. I., 1973, pp. 199-205. MR 0337023 (49:1796)
  • [16] M. ZLAMAL, "On the finite element method," Numer. Math., v. 12, 1968, pp. 394-409. MR 39 #5074. MR 0243753 (39:5074)
  • [17] M. ZLAMAL, "A finite element procedure of the second order of accuracy," Numer. Math., v. 14, 1969/70, pp. 394-402. MR 41 #1233. MR 0256577 (41:1233)

Similar Articles

Retrieve articles in Mathematics of Computation with MSC: 65N30

Retrieve articles in all journals with MSC: 65N30


Additional Information

DOI: https://doi.org/10.1090/S0025-5718-1976-0398123-3
Article copyright: © Copyright 1976 American Mathematical Society

American Mathematical Society